Utah, 2005

Winter Storm in Utah, January 3 to 5, 2005

January 3 to 5, 2005 · NWS GJT · 2 events in 2 counties and zones

A strong Pacific storm system tapped into a moist southwest flow and produced 1 to 3 feet of snow across the plateaus and mountains of east-central and southeast Utah. Strong winds also buffeted the area with gusts clocked at 50 mph in the La Sal Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific storm system tapped into a moist southwest flow and produced 1 to 3 feet of snow across the plateaus and mountains of east-central and southeast Utah. Strong winds also buffeted the area with gusts clocked at 50 mph in the La Sal Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 2:57 PM MST, 7 hours 3 minutes earlier.

Area forecast discussion, Jan 3, 2:57 PM MST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
257 PM MST MON JAN 3 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY):
SNOW CONTINUED SPORADICALLY ACROSS THE SOUTHERN MOUNTAINS EARLIER
TODAY...BUT LITTLE GOING ON DURING THE AFTERNOON. AVALANCHE CENTER IN
SILVERTON REPORTED ALL OF 4 INCHES IN AND AROUND RED MOUNTAIN PASS
AND SNOTEL DATA NOT IMPRESSIVE IN THE SOUTHERN MOUNTAINS OVERNIGHT.
THEREFORE...WILL GO AHEAD AND CANCEL THE WINTER WEATHER ADVISORY FOR
THE WESTERN SAN JUAN MOUNTAINS AND LA SAL AND ABAJO MOUNTAINS A
COUPLE OF HOURS EARLY.

.TONIGHT: MODELS REMAIN ON TRACK WITH IMPRESSIVE SNOWFALL ACROSS THE
SOUTHERN MOUNTAINS LATER TONIGHT. DEEP LOW OVER THE WEST COAST WILL
BEGIN MOVING INLAND DURING THE NIGHT. JET ROUNDING THE BASE OF THE
TROF BEGINS TO NOSE INTO THE FOUR CORNERS REGION LATE AND INTERACTS
WITH JET DEPARTING TO THE NORTHEAST. DUAL JET DIVERGENT STRUCTURE
COMBINED WITH INCREASING MOIST SOUTHERLY INFLOW POINTS TO SIGNIFICANT
SNOWFALL EVENT ACROSS THE SOUTHERN MOUNTAINS. ETA40 APPEARS A BIT
OVERDONE...THOUGH COULD SEE SOME FAVORED SLOPES WITH IN EXCESS OF 30
INCHES OF NEW SNOW BY MIDWEEK. SOME DILEMMA WITH LOWER ELEVATIONS IN
THE FOUR CORNERS WITH ETA SHOWING WAA PUSHING -2 DEG C ISOTHERM INTO
THE AREA RAISING SNOW LEVELS OVERNIGHT. RIGHT NOW BELIEVE THIS
SCENARIO WILL PLAY OUT AND WILL HOLD OFF ON HIGHLIGHTS WITH RAIN OR
MIX EXPECTED. HOWEVER...WILL CAUTION LATER SHIFTS TO MONITOR THIS
SITUATION CLOSELY. FINER RESOLUTION OF THE ETA CONFINES HEAVY SNOW TO
THE SAN JUAN AND LA SAL MOUNTAINS WITH FLOW SHEARING STRONGLY NORTH
OF THESE RANGES RESULTING IN SIGNIFICANTLY LIGHTER ACCUMULATIONS.
HAVE SEEN A NUMBER OF THESE EVENTS WHERE SURROUNDING RANGES ALSO SEE
GOOD SNOWFALL AND WILL GET THE BALL ROLLING WITH A WINTER WEATHER
ADVISORY FOR THE GRAND MESA AND WEST ELK AND SAWATCH MOUNTAINS.
OVERNIGHT LOWS SHOULD MODERATE UNDER WAA AND CLOUDS TONIGHT SO MADE
ONLY MINOR CHANGES TO GOING FORECAST.

TUESDAY-TUESDAY NIGHT: WINTER WEATHER AND HIGHLIGHTS WILL CONTINUE
THROUGH THE DAY TUESDAY AND INTO THE NIGHT AS THE STORM SYSTEM MOVES
ACROSS SOUTHERN CA...OPENING ACROSS SOUTHERN UTAH TUESDAY NIGHT. A
STRONG VORT LOBE ROTATING NORTHWARD ACROSS THE AREA ON TUESDAY WILL
SPREAD HEAVIER SNOW INTO THE NORTHERN PORTION OF THE CWFA DURING THE
LATTER PART OF THE DAY. THIS COULD PUSH SOME NORTHERN MOUNTAIN
AREAS INTO ADVISORY CRITERIA. SOME UNCERTAINTY AT PRESENT AS TO HOW
MUCH SNOW THE ROAN AND TAVAPUTS PLATEAUS AND EASTERN UINTA MOUNTAINS
WILL ACTUALLY SEE...SO WILL RAISE SNOW AMOUNTS TO LOW END ADVISORY
LEVEL AND HOLD OFF ON HIGHLIGHTS UNTIL THE SITUATION IS BETTER
RESOLVED. MEANWHILE...COOLER AIR WILL BEGIN TO FILTER IN AS THE
SYSTEM APPROACHES AND SNOW LEVELS WILL BEGIN TO SLOWLY FALL. AGAIN...
GOING FORECAST LOOKED PRETTY GOOD AND ADDED JUST A FEW TWEAKS.

WEDNESDAY: TROF AXIS MOVES OVERHEAD LATE TUESDAY NIGHT THEN PUSHES
EAST OF THE DIVIDE EARLY IN THE DAY. CAA ON THE BACK SIDE OF THE
WAVE COMBINED WITH RESIDUAL MOISTURE AND GOOD WEST THEN NORTHWEST
FLOW WILL SHIFT SNOWFALL INTO THE NORTHERN MOUNTAINS. CONSEQUENTLY...
UPPED POPS AND SNOW AMOUNTS IN THE MOUNTAINS AND ADJACENT HIGH
VALLEY AREAS. TEMPS WILL BE A BIT COOLER...THOUGH NOT REMARKABLY SO.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...LONG TERM LOOKING
LIKE A MODERATELY ACTIVE PERIOD WITH A SLIGHT CHANCE OR BETTER POPS
EACH PERIOD. LONG WAVE TROUGH SETS UP OVER THE WEST WITH ONE
SHORTWAVE MOVING OVER THE AREA DURING THE FRI/SAT TIME FRAME. ANOTHER
ONE IS SCHEDULED FOR LATER IN THE PERIOD. FORECAST IN GOOD SHAPE...
MADE A FEW ADJUSTMENTS BUT NO MAJOR CHANGES.

WEDNESDAY NIGHT-THURSDAY NIGHT: DRYING CONTINUES OVER THE AREA WED
NIGHT. HOWEVER ENOUGH MOISTURE FOR CONTINUED OROGRAPHIC SNOW AGAINST
THE NORTHERN AND CENTRAL MOUNTAINS...MAINLY NEAR THE CONTINENTAL
DIVIDE. THIS TREND CONTINUES THU. HAVE INCREASED POPS IN THESE
AREAS.

FRIDAY-SATURDAY: THE JET STREAM MOVES OVER THE CENTRAL ROCKIES FRI
NIGHT AND REMAINS OVER THE AREA THRU MONDAY. ONE SIGNIFICANT
SHORTWAVE TROUGH APPROACHES ON FRI FOR INCREASED POPS. IT THEN MOVES
ACROSS THE AREA FRI NIGHT INTO SAT. FRI NIGHT LOOKS LIKE THE BEST
CHANCE AT THIS TIME...BUT TIMING WILL CONTINUE TO EVOLVE.

SUNDAY-MONDAY: ONCE THE FRI/SAT SHORTWAVE MOVES EAST...AND THE NEXT
UPPER LOW FORMS ALONG THE NORTHWEST COAST THE FLOW BECOMES MORE
SOUTHWESTERLY. ANOTHER WEAKER SHORTWAVE WILL MOVE INTO THE AREA LATE
SUN INTO MON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM MST
      WEDNESDAY FOR THE ZONES 17...18 AND 19.
      WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH 6 AM MST
      WEDNESDAY FOR THE ZONES 9 AND 12.
.UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH 6 AM MST
      WEDNESDAY FOR ZONE 28.

&&

NL/ELH
Hazardous weather outlook, Jan 3, 8:43 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
843 PM MST MON JAN 3 2005

COZ009-012-017>023-UTZ022-028-029-041245-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
843 PM MST MON JAN 3 2005

...A WINTER STORM WARNING IS IN EFFECT FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH FROM MIDNIGHT TONIGHT
TO 6 AM WEDNESDAY...

...A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST OF THE CENTRAL
MOUNTAINS OF WESTERN COLORADO FROM MIDNIGHT TONIGHT TO 6 AM
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO...AND MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TONIGHT...

PERIODS OF SNOW WILL AFFECT THE MOUNTAINS, ESPECIALLY ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO WHERE SNOW WILL BE HEAVY AT
TIMES. SNOW ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED ACROSS THE
SAN JUAN MOUNTAINS, UNCOMPAHGRE PLATEAU, AND THE LA SAL AND
ABAJO MOUNTAINS, WITH 2 TO 4 INCHES ACROSS THE CENTRAL MOUNTAINS OF
WESTERN COLORADO. LOWER ELEVATIONS CAN EXPECT A MIX OF RAIN AND SNOW
WITH ONLY LIGHT SNOW ACCUMULATIONS ACROSS SOME OF THE VALLEYS.
MOUNTAIN ROADS WILL BE SNOW COVERED AND ICY, INCLUDING HIGHWAYS 145
AND 550 IN THE SAN JUAN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL WILL EXIST ACROSS
THE MOUNTAINS TUESDAY AND TUESDAY NIGHT. COLDER AIR WILL SPREAD
ACROSS THE AREA TO PRODUCE SNOW DOWN TO THE LOWER VALLEY FLOORS BY
TUESDAY NIGHT. DANGEROUS TRAVEL CONDITIONS WILL EXIST...ESPECIALLY
OVER THE HIGH MOUNTAIN PASSES. VERY WINDY CONDITIONS OVER HIGH
EXPOSED AREAS OR RIDGETOPS WILL CREATE SIGNIFICANT BLOWING AND
DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT RAIN OR SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001>008-010-011-013-014-UTZ023>025-027-041245-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
843 PM MST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH AND NORTHWEST
COLORADO...AND THE CENTRAL VALLEYS OF WESTERN COLORADO.

.DAY ONE...TONIGHT...

PERIODS OF SNOW WILL OCCUR ACROSS THE MOUNTAINS WITH SNOW
ACCUMULATIONS UP TO 2 INCHES. VALLEY LOCATIONS WILL RECEIVE RAIN AND
SNOW, WITH LITTLE SNOW ACCUMULATION EXPECTED. SNOW COVERED AND
ICY MOUNTAIN ROADS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL WILL EXIST TUESDAY
AND TUESDAY NIGHT. COLDER AIR WILL SPREAD ACROSS THE AREA TO PRODUCE
SNOW DOWN TO THE LOWER VALLEY FLOORS TUESDAY NIGHT AND WEDNESDAY.
DANGEROUS TRAVEL CONDITIONS WILL EXIST...ESPECIALLY OVER THE HIGH
MOUNTAIN PASSES. VERY WINDY CONDITIONS OVER HIGH EXPOSED AREAS OR
RIDGETOPS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT RAIN OR SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

DJN/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Tavaputs Plateau

When
January 3, 10:00 PM MST to January 5, 11:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Winter Storm, La Sal & Abajo Mountains

When
January 3, 10:00 PM MST to January 5, 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436048, 5436049.